MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 131.5 and 142.0 cm from the proximal end.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned device revealed that the pod packing coil (podj) pusher assembly was kinked, fractured, and the embolization coil was detached.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage such as a kink may occur.Subsequently, if the kink is attempted to be straightened, damage such as a fracture may occur.Further evaluation of the returned device revealed that the embolization coil was detached from its pusher assembly.This type of damage likely occurred due to the separation of the two fractured segments, which caused the pull wire to be retracted out of distal detachment tip (ddt), and resulting in the coil detaching from its pusher assembly.Since the podj was reportedly removed from the procedure with no mention of detachment, the detachment of the coil was likely incidental to the reported resistance issues.The pxslim referred to in the complaint was not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (d-avf) using pod packing coils (podjs).During the procedure, while attempting to advance a podj through a px slim delivery microcatheter (px slim), the physician experienced resistance; therefore, it was removed.The procedure was completed using a new podj and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7286789
Report Number3005168196-2018-00375
Device Sequence Number1890347
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/13/2024
Device Catalogue NumberRBYPODJ15
Device Lot NumberF70628
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2018
Initial Report FDA Received Date02/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR